Customize your JAMA Network experience by selecting one or more topics from the list below.
Brimonidine tartrate is an α-agonist that currently is used to treat glaucoma by decreasing aqueous production and by possibly increasing uveal scleral outflow. It is a lipid-soluble agent that can cross the blood-brain barrier and can have, in theory, some psychoactive properties. It has been reported that dizziness and depression could occur owing to the aforementioned properties.1 I report a case involving acute psychosis and delirium in a patient receiving brimonidine (Alphagan; Allergan Inc, Irvine, Calif), which resolved immediately after cessation of the agent.
Report of a Case
A 68-year-old man with mild open-angle glaucoma received brimonidine after β-blockers failed to lower his intraocular pressure. The patient received brimonidine for about 3 months before the family began to notice dramatic behavioral changes. In retrospect, the patient's wife reported that he began having subtle lapses in memory almost on initiation of treatment. Following this, the patient started complaining of being constantly tired and began exhibiting signs of depression. Shortly thereafter, he began a downward course during which time he became more and more delusional. Anxiety overcame him, and he worried about myriad irrational concerns, ranging from imminent blindness, death, financial ruin, and even concerns about people spying on him. His wife became concerned that the medication may have been contributing to his behavioral change and read the package insert.1 When there was no mention of this type of behavioral change, they sought a second opinion and came to my office. On examination, the patient was unkempt and quite confused, only recognizing his name. His visual acuity was 20/20 OU, and intraocular pressure was 16 mm Hg OD and 14 mm Hg OS. The cup-disc ratio was 0.65 OU. When the son described the behavioral changes in his father, I instructed the patient to discontinue brimonidine and to start 0.005% latanaprost. After leaving the clinic, the son saw that the father had a loaded gun, stating that the police were out to get him. With this discovery, the son took his father to a psychiatric hospital. At the hospital, the admitting psychiatrist telephoned me and stated that the patient told him that I had instructed him to discontinue latanaprost and initiate brimonidine therapy. When I told the psychiatrist that it was the other way around, the patient told him that I was lying, trying to withhold care, and that he would go blind without the brimonidine. The psychiatrist indeed stopped brimonidine administration and gave the patient an anxiolytic. Within 48 hours of discontinuing brimonidine treatment, the patient returned to baseline, and his paranoid ideation also dissipated.
I report a case of brimonidine causing acute psychosis, paranoid delusions, and auditory hallucinations in a patient without a notable medical or psychiatric history. The psychiatric symptoms reversed within 48 hours on cessation of brimonidine. On contact with Allergan Inc, no known cases of psychosis were ever reported. Thus, when prescribing brimonidine, careful monitoring of patient behavior is necessary, and the patient's family should be made aware of potential behavioral changes that can be associated with the drug. In addition, one may wonder whether brimonidine should be considered a relative contraindication in any patient with a history of depression.
Kim DD. A Case of Suspected Alphagan-Induced Psychosis. Arch Ophthalmol. 2000;118(8):1129–1132. doi:
Coronavirus Resource Center
Create a personal account or sign in to: